Secondary Logo

Journal Logo

Correspondence

Severe myalgia associated with propofol sedation

Lavi, R.1; Segal, D.1; Lavi, S.2

Author Information
European Journal of Anaesthesiology (EJA): January 2007 - Volume 24 - Issue 1 - p 92-93
  • Free

EDITOR:

Propofol is used when deep sedation, immobilization and quick emergence are required and is often used in children during magnetic resonance imaging (MRI) scans. Because the MRI scan is prolonged, a propofol infusion or repetitive small boluses are usually administered.

A 13-yr-old patient (weight 44 kg), underwent MRI scan of the head for evaluation of recurrent headaches. The patient was otherwise healthy and a neurological examination performed by a paediatric neurologist was unremarkable. The patient received during the MRI scan a total dose of 120 mg propofol and was fully awakened at the end of the scan. An hour later, the patient complained of progressive pain in both of her calves. A physical examination revealed severe disabling muscle pain in both legs. No other abnormalities were found. Full blood count, biochemical analysis, and creatine–phosphate kinase levels were within normal range. Urinalysis was normal. No fever or haemodynamic abnormalities were found. After 3 days the muscle pain began to decrease and the patient was discharged 2 days later with minor myalgia. The MRI scan of the head was normal. The patient’s guardians refused muscle biopsy.

Postoperative myalgia is a common complication which is usually associated with muscle relaxants and surgical stress. In the described case the patient was sedated solely with propofol for head MRI scan and developed severe myalgia.

There are two possible causes for this presentation: propofol infusion syndrome and toxic myopathy. Several reports described the ‘propofol infusion syndrome’, occurring in patients receiving prolonged high-dose infusions of propofol (>75 μg kg−1 min−1 for >24 h) [1-3]. Most of these cases occurred in critically ill patients. The syndrome is characterized by severe metabolic acidosis, myocardial dysfunction, rhabdomyolysis, myoglobinuria, renal failure, hypoxia and death. The mechanism of muscle toxicity is unknown. Muscle pathology reveals necrosis of skeletal and cardiac muscle. Discontinuation of propofol with supportive therapy for myoglobinuria, metabolic acidosis, hyperkalaemia and renal failure is the mainstay of treatment [4]. The pathogenesis of propofol infusion syndrome is not fully explained and potential mechanisms include lactic acidosis, metabolic acidosis and mitochondrial toxicity. Lactic acid production is caused by low cardiac output or a regional steal syndrome due to propofol influence as a cardiodepressant, cardiac failure or septic shock.

Metabolic acidosis may be caused by impaired hepatic lactate metabolism. Supportive evidence includes the development of a fatty or enlarged liver [5]. Intermediate dihydroxylated products of propofol are thought to have mitochondrial toxicity which could cause metabolic acidosis. Furthermore, there might be an occult mitochondrial dysfunction in the subjects who developed the syndrome [5,6].

Muscle tissue is highly sensitive to drugs and toxins because of its high metabolic activity and multiple potential sites for foreign substances to disrupt the energy-producing pathways. Children have reduced ability to metabolize or excrete drugs and thus have increased risk for toxic myopathy [7].

The exact incidence of toxic myopathy is unknown, but probably is often unrecognized. Early recognition of toxic myopathy is important since the likelihood of complete resolution is higher with early removal of the offending toxin. The diagnosis is based on lack of other known aetiology for the myopathy, lack of previous muscular symptoms and resolution of the symptoms after withdrawal of the suspected toxic agent. Drugs or toxins can produce mild symptoms of muscle pain and cramps, as in the patient we described, or cause a severe weakness, rhabdomyolysis, hyperkalaemia and renal failure [7]. In conclusion, this case of severe myalgia following propofol infusion might be caused by either a mild form of propofol infusion syndrome or toxic myopathy. Anaesthesia care providers should be aware of this complication and its causes.

References

1. Burow BK, Johnson ME, Packer DL. Metabolic acidosis associated with propofol in the absence of other causative factors. Anesthesiology 2004; 101: 239–241.
2. Hanna JP, Ramundo ML. Rhabdomyolysis and hypoxia associated with prolonged propofol infusion in children. Neurology 1998; 50: 301–303.
3. Hatch DJ. Propofol-infusion syndrome in children. Lancet 1999; 353: 1117–1118.
4. Hanna JP, Ramundo ML. Rhabdomyolysis and hypoxia associated with prolonged propofol infusion in children. Neurology 1998; 50: 301–303.
5. Wolf A, Weir P, Segar P et al. Impaired fatty acid oxidation in propofol infusion syndrome. Lancet 2001; 357: 606–607.
6. Schenkman KA, Yan S. Propofol impairment of mitochondrial respiration in isolated perfused guinea pig hearts determined by reflectance spectroscopy. Crit Care Med 2000; 28: 172–177.
7. Ronan J, Walsh RJ, Amato AA. Toxic myopathies. Neurolo Clin 2005; 23: 397–428.
© 2007 European Society of Anaesthesiology